South Dakota, 2019

Winter Storm and Winter Weather in South Dakota, March 9, 2019

March 9, 2019 · NWS FSD · 18 events in 18 counties and zones

A strong upper level wave lifted northeast from the Texas Panhandle early on March 9, reaching the western Great Lakes as an intense closed low. This system included a leading surge of warm air, allowing precipitation to become rain or light freezing rain over a large area, with many locations receiving a few hundredths to two tenths of an inch ice accumulation before colder air wrapped in…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong upper level wave lifted northeast from the Texas Panhandle early on March 9, reaching the western Great Lakes as an intense closed low. This system included a leading surge of warm air, allowing precipitation to become rain or light freezing rain over a large area, with many locations receiving a few hundredths to two tenths of an inch ice accumulation before colder air wrapped in behind and transitioned precipitation to snowfall. Brief periods of heavier snowfall due to marginally unstable air off the surface led to accumulations of 2 to 6 inches north of Interstate 90 along with travel disruptions, with generally a trace to 2 inches south; the exception being parts of northwest Iowa which received 2 to 4 inches. As the surface low pressure moved across Iowa by later in the afternoon and evening of March 9, northwest winds increased to a gusty 30 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 8, 11:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 8, 11:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1127 PM CST Fri Mar 8 2019

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CST Fri Mar 8 2019

An impactful winter storm will begin to impact the area tonight
through the day on Saturday, with the highest snow/rain rates from
sunrise to mid-afternoon.

A robust upper-level shortwave will push eastward off of the Rockies
overnight. Ahead of this wave, relatively warm & moist air will be
advected northward over the Mississippi Valley. How far north this
warm push of air gets is the biggest uncertainty that remains in the
forecast. Although snow will be the primary precipitation type for
places north and west of Sioux Falls, this will not be a purely snow
event for those around, south, and east of Sioux Falls, due the near-
freezing surface & mid-atmosphere temperatures. Snow will begin
after midnight for places like Chamberlain, Huron, and Mitchell, SD.
A wintry mix of snow, sleet, and light freezing rain will then
move eastward during the pre-dawn hours. By late-morning, warming
surface temperatures should remove the freezing rain threat for
all areas. Southwest MN is the most likely to see moderate to
heavy snow mid-morning through late afternoon, with rain being
more likely in northwest Iowa. Precipitation comes to an end
during the late evening into early Sunday morning. Although new
snow ends, patchy blowing snow continues overnight into Sunday
morning, and rural areas with full ditches will likely have some
drifting snow issues with northwest winds gusting 30 to 40 mph.

Snow totals will vary greatly across the region, with Marshall, MN
having a good chance of seeing over 6 inches of snow, whereas Sioux
City and Storm Lake, IA are more likely to see a glaze of ice then
transition over to mostly cold rain. Winter Weather Advisories and
Winter Storm Warnings have been issued to cover the wintry threats,
so additional details are available in those products.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CST Fri Mar 8 2019

A Canadian high pressure system will move into the region Sunday
into Monday, with westerly flow in the upper levels. Thus the week
starts off dry and cooler than normal: Highs remain about 10 degrees
below normal.

The break in precipitation does not last long. On Tuesday, a quick-
moving ridge aloft will have already moved its axis past I-29, with
a shortwave moving northeast in the the southwesterly flow aloft.
This will provide a brief period of lift, and given warm daytime
temperatures, the light precipitation should be rain. On
Wednesday, a broad, deep trough develops over the western CONUS,
and a strong upper low moves northward over the Plains.
Temperatures again are forecast to be quite warm, so rain
currently looks to be the predominant weather type with this
system. Details are still low confidence, but recent model runs
suggest that moderate rain with thunder may be possible for some
locations. Rain amounts of 1 to 2 inches are possible with this
type of system, which could cause some ponding of water on roads
due to abundant deep snow cover and frozen ground. This system
lingers into Thursday, then the week looks to end mostly dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1116 PM CST Fri Mar 8 2019

IFR to LIFR conditions are expected through most of the TAF
period. Areas of fog and patchy freezing drizzle continue
overnight, before a wintry mix and snow develop during the morning
on Saturday. Gusty northwest winds will arrive by Saturday
afternoon, causing patchy BLSN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 AM CST Saturday to 7 AM CDT
     Sunday for SDZ060>062-065>071.

     Winter Storm Warning until midnight CST Saturday night for
     SDZ038-050-052-053-057>059-063-064.

     Winter Weather Advisory from midnight CST Saturday night to 7 AM
     CDT Sunday for SDZ039-040-054>056.

     Winter Storm Warning from 3 AM Saturday to midnight CST Saturday
     night for SDZ039-040-054>056.

MN...Winter Weather Advisory from midnight CST Saturday night to 1 PM
     CDT Sunday for MNZ071-072-080-081-097.

     Winter Storm Warning from 6 AM Saturday to midnight CST Saturday
     night for MNZ071-072-080-081-097.

     Winter Weather Advisory from 6 AM CST Saturday to 1 PM CDT
     Sunday for MNZ089-090-098.

IA...Winter Weather Advisory from 3 AM CST Saturday to 7 AM CDT
     Sunday for IAZ012>014-020>022-031-032.

     Winter Weather Advisory from 6 AM CST Saturday to 1 PM CDT
     Sunday for IAZ001>003.

NE...Winter Weather Advisory from 3 AM CST Saturday to 7 AM CDT
     Sunday for NEZ013-014.

&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...05
Hazardous weather outlook, Mar 8, 5:18 PM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
518 PM CST Fri Mar 8 2019

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-092330-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Clay SD-Union-
518 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Areas of freezing drizzle are possible after midnight. A light glaze
of ice is possible by day break Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix of precipitation is expected to transition to rain
before changing back to snow Saturday afternoon. Snow amounts should
generally be less than 2 inches. The closer to the Minnesota border,
the higher the amounts will be.

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-053-057>059-063-064-092330-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
518 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Snow, heavy at times, will develop after midnight. Before sunrise
1 to 2 inches will be possible. The snow may be preceded by some
light freezing drizzle during the late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The snow will continue on Saturday with strong northwest winds as
high as 40 mph developing by mid afternoon. Storm total snow will
likely be in the 4 to 7 inch range with blowing snow likely from
mid afternoon into the evening.

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ039-040-054>056-092330-
Kingsbury-Brookings-Miner-Lake-Moody-
518 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for east central South Dakota.

.DAY ONE...Tonight.

Light freezing drizzle will be possible overnight before snow
develops late tonight. Before sunrise up to a half inch of snowfall
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of heavy snow can be expected throughout the day on
Saturday, diminishing through the evening hours. Snowfall totals
will likely reach 6 to 12 inches with the highest amounts from
about De Smet east through Brookings into southwest Minnesota.
Winds will increase in the evening and remain strong into Sunday
and should once again cause blowing and drifting of snow.

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-092330-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-
518 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Tonight.

Light freezing drizzle will be possible overnight before snow
develops towards sunrise. Less than a half inch of snow is expected
by sunrise.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow will expand on Saturday morning and continue into the
afternoon, however some mixed precipitation will remain possible
through late morning which could affect snowfall totals. This will
cause the snowfall totals to drop off quickly to the south and
increase quickly to the north so any small change in storm path
will greatly affect snowfall totals. Anywhere from 3 to 8 inches
will be possible with the lighter amounts more likely along the
border between Iowa and Minnesota. Northwest winds will increase
Saturday night and bring the threat for blowing and drifting snow but
this snow should be a little more on the wet side.

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ089-090-098-092330-
Lyon IA-Osceola-Dickinson-Nobles-Jackson-Rock-
518 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Tonight.

Light freezing drizzle will be possible after midnight with a light
glaze possible by sunrise.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The snow will continue on Saturday with strong northwest winds as
high as 40 mph developing by Saturday evening. Storm total snow will
likely be in the 4 to 7 inch range with heaviest snows north of I-90.
Blowing snow is possible from mid afternoon into the evening.

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ060>062-065>069-092330-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-
518 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for southeast South Dakota.

.DAY ONE...Tonight.

Light freezing drizzle will be possible overnight before snow
develops towards sunrise. Less than a half inch of snow is expected
by sunrise.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The snow will continue on Saturday with strong northwest winds as
high as 40 mph developing by Saturday evening. Storm total snow will
likely be in the 3 to 6 inch range with heaviest snows north of
I-90. Blowing snow is possible from mid afternoon into the evening.

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Brule

When
March 9, 2:00 AM CST to 7:00 PM CST
Where
Brule forecast zone
Reported by
COOP Observer
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 3.0 inches 5 miles south of Chamberlain and 2.0 inches near Pukwana. Winds increased as the snow tapered off, gusting as high as 36 mph at Chamberlain. Snow drifting across Interstate 90 created treacherous driving conditions and the roadway was closed from 1700CST March 9 until early the next morning.

Winter Weather, Aurora

When
March 9, 2:00 AM CST to 7:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 0.9 inches at White Lake. Winds increased as the snow tapered off, gusting as high as 43 mph at White Lake. Snow drifting across Interstate 90 created treacherous driving conditions and the roadway was closed from 1700CST March 9 until early the next morning.

Winter Weather, Gregory

When
March 9, 2:00 AM CST to 7:00 PM CST
Where
Gregory forecast zone
Reported by
COOP Observer
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 3.5 inches near Gregory and 2.0 inches 5 miles southwest of Burke. Winds increased as the snow tapered off, gusting as high as 43 mph at Gregory and 38 mph near Fairfax.

Winter Weather, Charles Mix

When
March 9, 2:00 AM CST to 7:00 PM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 1.5 inches near Platte. Winds increased as the snow tapered off, gusting as high as 45 mph near Wagner.

Winter Weather, Douglas

When
March 9, 2:00 AM CST to 7:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 1.5 inches near Platte. Winds increased as the snow tapered off, gusting as high as 45 mph near Wagner.

Winter Weather, Davison

When
March 9, 3:00 AM CST to 10:00 PM CST
Where
Davison forecast zone
Reported by
Official NWS Observations
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 2.6 inches at Mitchell. Winds increased as the snow tapered off, gusting as high as 46 mph at Mitchell. Snow drifting across Interstate 90 created treacherous driving conditions and the roadway was closed from 1700CST March 9 until early the next morning.

Winter Weather, Hanson

When
March 9, 3:00 AM CST to 10:00 PM CST
Where
Hanson forecast zone
Reported by
Official NWS Observations
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in up to a tenth of an inch of icing, snowfall developed with accumulations up to 1.5 inches near Alexandria. Winds increased as the snow tapered off, gusting as high as 46 mph at Mitchell.

Winter Storm, Brookings

When
March 9, 4:00 AM CST to 10:00 PM CST
Where
Brookings forecast zone
Reported by
COOP Observer
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0400-0700CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 0900-1400, with total accumulations of 6.0 inches 2 miles south southeast of Astoria, 5.0 inches at White and Brookings, and 4.7 inches 5 miles west of Bruce.

Winter Storm, Kingsbury

When
March 9, 4:00 AM CST to 10:00 PM CST
Where
Kingsbury forecast zone
Reported by
COOP Observer
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0400-0700CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 0900-1400, with total accumulations of 4.0 inches at De Smet and 3.0 inches 9 miles south southwest of Arlington.

Winter Storm, Moody

When
March 9, 4:00 AM CST to 10:00 PM CST
Where
Moody forecast zone
Reported by
COOP Observer
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0400-0700CST brought up to two tenths of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 1100-1500CST, with total accumulations of 3.2 inches 11 miles north of Colman and 2.7 inches at Flandreau.

Winter Weather, Beadle

When
March 9, 4:00 AM CST to 9:00 PM CST
Where
Beadle forecast zone
Reported by
Official NWS Observations
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 3.0 inches 2 miles south southeast of Wessington and 2.0 inches at Huron. Winds increased as the snow tapered off, gusting as high as 44 mph at the Huron Regional Airport.

Winter Weather, Jerauld

When
March 9, 4:00 AM CST to 9:00 PM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 4.0 inches at Wessington Springs. Winds increased as the snow tapered off, gusting as high as 36 mph 10 miles south southwest of Wessington.

Winter Weather, Sanborn

When
March 9, 4:00 AM CST to 9:00 PM CST
Where
Sanborn forecast zone
Reported by
COOP Observer
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in a light glaze of icing, snowfall developed with accumulations up to 3.0 inches 4 miles north northeast of Forestburg. Winds increased as the snow tapered off, gusting as high as 44 mph at Huron and 46 mph at Mitchell.

Winter Weather, Miner

When
March 9, 4:00 AM CST to 9:00 PM CST
Where
Miner forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in up to a tenth of an inch of icing, snowfall developed with accumulations up to 0.5 inch at Howard. Winds increased as the snow tapered off, gusting as high as 36 mph at Madison and 46 mph at Mitchell.

Winter Weather, Lake

When
March 9, 4:00 AM CST to 9:00 PM CST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in up to a tenth of an inch of icing, snowfall developed with accumulations up to 3.4 inches 2 miles north of Chester and 2.4 inches at Madison. Winds increased as the snow tapered off, gusting as high as 36 mph at Madison.

Winter Weather, McCook

When
March 9, 4:00 AM CST to 6:00 PM CST
Where
McCook forecast zone
Reported by
COOP Observer
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in up to a tenth of an inch of icing, snowfall developed with accumulations up to 1.5 inches 5 miles northeast of Salem. Winds increased as the snow tapered off, gusting as high as 46 mph at Mitchell and 43 mph at Sioux Falls.

Winter Weather, Minnehaha

When
March 9, 4:00 AM CST to 6:00 PM CST
Where
Minnehaha forecast zone
Injuries
0 direct, 2 indirect
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in up to a tenth of an inch of icing, precipitation changed to rainfall early morning which was briefly heavy and produced some urban flooding. Cooler air changed rain to snowfall, with accumulations up to 2.8 inches near Garretson and from 2 to 3 inches around Sioux Falls. Winds increased as the snow tapered off, gusting as high as 43 mph at Sioux Falls. A sheriff's deputy and driver of another car were indirectly injured when his vehicle was struck by another while stopped to aid at a separate non-injury accident around 0600CST along Interstate 90 near Sioux Falls. The accidents were a result of ice accumulation on roadways.

Winter Weather, Lincoln

When
March 9, 4:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

After a brief period of freezing rain from 0400-0700CST which resulted in up to a tenth of an inch of icing, precipitation changed to rainfall early morning which was briefly heavy and produced some urban flooding. Cooler air changed rain to snowfall, with accumulations up to 2.0 inches at Canton. Winds increased as the snow tapered off, gusting as high as 43 mph at Sioux Falls and 38 mph at Canton.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825266, 825267, 825270, 825271, 825272, 825268, 825269, 825256, 825258, 825259, 825261, 825262, 825263, 825264, 825265, 825273, 825274, 825275.